Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Reaction to Periactin and MAOIs(?)

Posted by Judy on November 8, 1999, at 20:00:02

In reply to Reaction to Periactin and MAOIs(?), posted by ed on November 8, 1999, at 18:12:04

>I started experiencing an enhanced startle response (like receiving a slight electrical shock or shot of adrenaline through the body when even slightly startled


I know *exactly* what you mean by 'electric shocks' when startled and - my case - when moving my eyes or head quickly to the side. I have had them many times BUT always when I was withdrawing from Nardil and Marplan. When I told my Pdoc about these shocks the first time I experienced them, he was skeptical; however, shortly afterward I received a note from him in the mail which read "You are not alone!" It was attached to a photocopy of an article from one of his psych journals regarding other MAOI users reporting the same phenomenon.

If you hadn't described your first experience with Nardil, I would have jumped all over your Marplan episode and reasoned that the antiserotonergic action of the cyproheptadine somehow suggested to your Brain/CNS that you were withdrawing rapidly from Marplan. However, that doesn't explain your reaction to Nardil. Had you recently increased it to 75 mg or changed another medication when the problems started?

I can also tell you that MAOI's are known to cause myoclonus. I had it mildly while taking Nardil, but on Marplan, the jerking was so severe and so constant (at 60 mg/day) that I weaned off it and will never take it again! I have taken Nardil four times over the past 15 years, but never more than 30 mg/day, so your 75 mg sounds like a huge dose to me. Is it possible that MAOI's at higher doses are affecting some unknown part of your Brain/CNS causing unwanted effects? My Pdoc likens MAOI's to SCUD Missiles - you shoot them in and hope they "hit" something that helps. Unfortunately, they "hit" other things too.

Sorry, ed, no big psychopharmological 'bullseye' here, but maybe a couple of things to think about. And know "you are not alone."





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Judy thread:14832